Alert archive / Michigan / Tornado Warnings in 2022

Tornado Warning 2, NWS Detroit, MI

July 20, 2022Sanilac County, Michigan

NWS Detroit, MI issued this tornado warning at Jul 20, 2022, 3:20 PM EDT for Sanilac County, Michigan. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2022, 3:20 PM EDT (19:20 UTC)
Expired
Jul 20, 2022, 3:45 PM EDT
In force
25 min
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Sanilac County, MI

The radar

The Detroit radar (KDTX), 97 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 3:32 PM EDTHAIL 12 S Port Sanilac, MIA POST ON SOCIAL MEDIA SHOWED HAIL THE SIZE OF QUARTERS. TIME ESTIMATED BASED ON RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 20, 12:52 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.3 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2022-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 264 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2022-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
264 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

002 
WFUS53 KDTX 201920
TORDTX
MIC151-201945-
/O.NEW.KDTX.TO.W.0002.220720T1920Z-220720T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Detroit/Pontiac MI
320 PM EDT Wed Jul 20 2022

The National Weather Service in Detroit/Pontiac has issued a

* Tornado Warning for...
  Southeastern Sanilac County in southeastern Michigan...

* Until 345 PM EDT.
    
* At 320 PM EDT, a severe thunderstorm capable of producing a tornado
  was located near Peck, or 7 miles northwest of Croswell, moving
  northeast at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Carsonville and Applegate around 330 PM EDT.
  Port Sanilac around 340 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Watertown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4326 8278 4337 8285 4350 8253 4331 8249
      4331 8252
TIME...MOT...LOC 1920Z 243DEG 37KT 4332 8275 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

TF
2 follow-up statements
461 
WWUS53 KDTX 201931
SVSDTX

Severe Weather Statement
National Weather Service Detroit/Pontiac MI
331 PM EDT Wed Jul 20 2022

MIC151-201945-
/O.CON.KDTX.TO.W.0002.000000T0000Z-220720T1945Z/
Sanilac MI-
331 PM EDT Wed Jul 20 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM EDT FOR
SOUTHEASTERN SANILAC COUNTY...
    
At 330 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Applegate, or near Croswell, moving northeast at 40
mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Port Sanilac around 340 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4331 8252 4327 8274 4344 8268 4350 8253
      4331 8249
TIME...MOT...LOC 1930Z 244DEG 36KT 4333 8262 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN

$$

BT
123 
WWUS53 KDTX 201942 RRA
SVSDTX

Severe Weather Statement
National Weather Service Detroit/Pontiac MI
342 PM EDT Wed Jul 20 2022

MIC151-201952-
/O.EXP.KDTX.TO.W.0002.000000T0000Z-220720T1945Z/
Sanilac MI-
342 PM EDT Wed Jul 20 2022

...THE TORNADO WARNING FOR SOUTHEASTERN SANILAC COUNTY WILL EXPIRE AT
345 PM EDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southeastern Michigan.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Detroit/Pontiac.

LAT...LON 4331 8252 4327 8274 4344 8268 4350 8253
      4331 8249
TIME...MOT...LOC 1942Z 243DEG 37KT 4338 8248 

$$

TF

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this tornado warning went out at Jul 20, 12:16 PM EDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jul 20, 12:16 PM EDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1216 PM EDT Wed Jul 20 2022

.AVIATION...

A cold front, associated with a strong upper low over the northern
Great Lakes, will track across Southeast Michigan between 18Z and
22Z today. This front will focus an area of lift which will provide
the development of thunderstorms across the area within an
environment characterized by moderate to high instability.
Prefrontal convergence is likely to result in initial convective
development out ahead of the main cold front. The thunderstorms are
expected to mainly develop overhead across Se MI. They will then
strengthen and increase in coverage as they move east across Se Mi
and into Ontario late this afternoon and evening. Wind fields will
turn more westerly with the passage of the surface cold front or
organized line of convection this evening. There will be some
degree of post frontal drying. However model soundings and upstream
conditions suggest at least scattered low end VFR cloud bases into
tonight.

For DTW...Thunderstorms are forecast to develop early this
afternoon. Through 18Z, the favored development will be across the
northern portion of the airspace, with convection expected to
develop overhead or just west of metro airport between 19Z and 21Z
then move east. Convection is forecast to quickly develop into a
line as it moves across the metro airspace. There will be a wind
shift to the west with the passage of the front or mature
thunderstorm line late this afternoon. Wind gusts within this
westerly flow may approach 25 knots.

.DTW THRESHOLD PROBABILITIES...

* Moderate in thunderstorms this afternoon.

* Low in west winds exceeding crosswind thresholds this evening.

&&

.PREV DISCUSSION...
Issued at 931 AM EDT Wed Jul 20 2022

UPDATE...

Seasonably strong upper level low tracking through the Upper
Peninsula of Michigan this morning. Steep mid level (7-7.5 C/M from
700-500 MB) tracking through southeast Michigan able to generate
scattered showers/possible thunderstorms this morning. Water vapor
imagery shows mid level dry slot overspreading the cwa late this
morning/early this afternoon. Mid level lapse rates will become weak
this afternoon, AOB 5 C/KM, as 500 MB temps actually seen rising
sightly late in the day. The 500 MB low/cold pool is rather compact
and should be weakening as it tracks through the northern Great
Lakes. None-the-less, there still will be decent height falls
extending south into the northern Ohio Valley. With sufficient low
level (sfc-850 MB) moisture and daytime heating (maxes around 90
degrees) leading to a good deal of instability (MLcapes 2500-3000
J/KG), the low level convergence with the front should be able to
trigger at least scattered thunderstorms, with numerous activity
across far eastern areas. Favorable combination of 35-45 knot
effective shear and previously mentioned instability to support
organized/discrete supercells initially trending to broken line.
This general theme is supported by bulk of CAMS. Pockets of 0-1 KM
Bulk shear values aoa 20 knots will pose an isolated tornado threat,
especially toward the marine layer/far eastern areas where winds
will be slightly backed. Main window of activity looks to be 2-6 PM.
The progressive nature of cells should help limit severity of flood
potential despite PW values aoa 1.75 inches, but urban locations
will likely experience some minor flooding impacts with the
torrential rainfall underneath the severe cells.

Will be launching a special 17Z DTX sounding to access the early
afternoon environment.

PREV DISCUSSION...
Issued at 341 AM EDT Wed Jul 20 2022

DISCUSSION...

Low pressure continues to advance into the upper Great Lakes today
eventually driving a cold front across southern lower MI late
afternoon-evening offering our next shot of wider spread rainfall.
Strengthening southwesterly winds this morning advects the richer
theta-e plume over IL/IN into SE MI resulting in dewpoints rising
into the low to mid 70s. Scattered shower activity currently seen
moving into central MI marks the leading edge this richer moisture
plume-this activity works across SE MI between 08-12Z this morning.
Lack of any significant forcing combined with warm mid-levels (00Z
DTX sounding shows 9-10C at 700mb) expected to lead to a decaying
band of showers for much of the area. Weaker capping over the
northern half of the CWA could allow activity to survive as it moves
across the area however no noteworthy impacts expected aside for a
brief light shower.

Overnight satellite and surface obs depicted a convergence feature
in advance of the actual surface front over eastern WI (now over
Lake Michigan) following not far behind the leading edge of
moisture. Feature is progged to cross SE MI between 12-18Z which
also corresponds with the onset of vorticity advection into southern
lower MI. Forecast soundings are depicting sufficient cap erosion,
particularly over areas north of M-59, by late morning to midday
allowing for scattered shower development. A few thunderstorms
possible as SBCAPE would be around or slightly above 1000 J/kg by
this timeframe, and with bulk shear between 30-40kts, these storms
would have the potential to be strong to borderline severe. Main
point of uncertainty is how this affects convective initiation
potential along the front itself late afternoon into the evening.
Timing looks to be early enough to allow for fairly quick
temperature recovery over the course of the afternoon to allow
SBCAPE to reach 2000-2500 J/kg by late afternoon. Frontal position
by this point would be east of I-75/US-23 limiting storm chances to
the eastern half of the CWA. This is the primary severe window with
unidirectional shear profiles favoring discrete cells growing
upscale to linear storm modes. All hazards are possible during the
discrete phase before turning into a primary wind threat as mode
turns linear. While locally heavy rainfall is possible under any
thunderstorm given PWATs around 2", progressive west to east storm
motions should prevent prolonged periods over one location limiting
overall flooding danger aside from typical urban or low lying areas.
Worth noting any delay in convective initiation from aforementioned
scenario to later into the evening pushes storm chances further east
towards Canada limiting both storm coverage and severe potential for
SE MI.

Front clears the region by late evening (roughly 00Z) ending any
further rain chances. Main effect post fropa with be a dip in
humidity as dewpoints drop into the mid to low 60s tonight and
Thursday. Temperatures only trend slightly cooler Thursday (upper
80s) as shortwave ridging tracks into the area maintaining the
warmer airmass overhead. Zonal upper flow sets up for the remainder
of the week and upcoming weekend supporting a series of shortwaves
to track into the central Great Lakes leading to a generally
unsettled and hot pattern.

MARINE...

A cold front approaches from the west this morning and will bring a
increasing south wind. Wind gusts will be reaching 25 knots by mid
morning with occasional near 30kt gust possible in the afternoon
over the Saginaw Bay. As a result, small craft advisories have been
issued through this evening. Strong to severe thunderstorms will be
possible along this front affecting mainly southeastern portions of
Lake Huron to Lake Erie during the early afternoon. Post frontal
southwest to west winds will arrive Wednesday evening and decrease
into Thursday. Low confidence with regards to shower and
thunderstorm chances during the late week period. The weekend will
carry the greater potential for active.

HYDROLOGY...

Scattered to numerous thunderstorms are expected this afternoon and
evening as a cold front moves into SE Michigan. The storms will be
capable of localized heavy rainfall but will also be moving west to
east at near 40mph which will help reduce the potential for
flooding. Rainfall totals will average 0.25 to 0.5 inch with
isolated totals near 1 inch possible. Minor street flooding in prone
areas is the primary hazard until activity exits the area by late
evening.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...Small Craft Advisory until 10 PM EDT this evening for LHZ421-422.

Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....SC
UPDATE.......SF
DISCUSSION...KDK
MARINE.......AA/KDK
HYDROLOGY....BT/KDK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jul 20, 10:00 AM EDT, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
1000 AM EDT Wed Jul 20 2022

MIZ055-062-063-069-070-075-076-082-083-211400-
Sanilac-Lapeer-St. Clair-Oakland-Macomb-Washtenaw-Wayne-Lenawee-
Monroe-
1000 AM EDT Wed Jul 20 2022

This hazardous weather outlook is for much of southeast Michigan.

.DAY ONE...Today and Tonight

Hot and humid airmass in place today will allow heat indices to reach
into the upper 90s. A cold front tracking through during the peak
heating of the day is expected to trigger scattered to numerous
thunderstorms between 2-6 PM. These storms will have to potential to
be severe, producing wind gusts of 60-70 MPH, golf ball size hail,
torrential rainfall, and an isolated tornado threat. Storm motion
is projected west to east near 40 mph. Thunderstorm activity will
push east of the area by early evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heat and humidity returns for Saturday, with expected heat indices
in the mid to upper 90s.

Periodic thunderstorm chances return Friday night and through the
Weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

MIZ047>049-053-054-060-061-068-211400-
Midland-Bay-Huron-Saginaw-Tuscola-Shiawassee-Genesee-Livingston-
1000 AM EDT Wed Jul 20 2022

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms in the Tri Cities area with
storms more likely toward the Thumb region and the Flint metro area
southward this afternoon. There is a marginal risk of storms reaching
severe intensity with damaging wind gusts in excess of 60 mph and
large hail (golf ball size) being the primary hazard. An isolated
tornado is also possible. The primary time window for storms is from
1 PM to 6 PM. Storm motion is projected west to east near 40 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Heat and humidity returns for Saturday, with expected heat indices
in the mid to upper 90s.

Periodic thunderstorm chances return Friday night and through the
Weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-211400-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
1000 AM EDT Wed Jul 20 2022

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms are likely this afternoon
and early evening over the Central Great lakes. These storms may be
severe producing damaging winds and large hail, along with isolated
waterspouts. The primary time window for storms is from 2 PM to 8
PM. Storm motion is projected west to east near 40 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Periodic thunderstorm chances return Friday night and through the
Weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

SF

In the hours before

Local storm report, Jul 20, 2:34 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Detroit/Pontiac MI
234 PM EDT WED JUL 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0223 PM     MARINE TSTM WIND 1 NW CASEVILLE          43.95N 83.29W
07/20/2022  M56 MPH          LHZ421             MI   C-MAN STATION

            MEASURED AT CASEVILLE LIGHTHOUSE

&&

ST
Local storm report, Jul 20, 2:54 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
254 PM EDT WED JUL 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     TSTM WND DMG     BAY CITY                43.59N 83.89W
07/20/2022                   BAY                MI   911 CALL CENTER

            DISPATCH REPORTED 20 TO 30 TREES DOWNED ACROSS BAY CITY.
            TIME ESTIMATED FROM RADAR.

&&

AA

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 3:44 AM EDTSmall Craft AdvisoryDTX18 hr
Jul 20, 1:06 PM EDTSevere Thunderstorm WarningDTXBay, Saginaw54 min
Jul 20, 1:13 PM EDTSpecial Marine WarningDTX62 min
Jul 20, 1:50 PM EDTSpecial Marine WarningDTX55 min
Jul 20, 1:55 PM EDTSpecial Marine WarningDTX95 min
Jul 20, 1:58 PM EDTSevere Thunderstorm WarningDTXGenesee, Lapeer, Tuscola62 min
Jul 20, 2:23 PM EDTSevere Thunderstorm WarningDTXGenesee, Lapeer, Oakland67 min
Jul 20, 2:37 PM EDTSevere Thunderstorm WarningDTXHuron, Sanilac, Tuscola38 min
Jul 20, 2:50 PM EDTSevere Thunderstorm WarningDTXLapeer, Sanilac, Tuscola55 min
Jul 20, 2:52 PM EDTSpecial Marine WarningDTX53 min
Jul 20, 2:54 PM EDTSevere Thunderstorm WarningDTXLenawee, Monroe, Wayne55 min
Jul 20, 2:56 PM EDTSpecial Marine WarningDTX64 min
Jul 20, 3:10 PM EDTSevere Thunderstorm WarningDTXLapeer, Macomb, Saint Clair32 min
Jul 20, 3:17 PM EDTSpecial Marine WarningDTX58 min
Jul 20, 5:22 PM EDTSpecial Weather StatementDTXSanilac23 min
Jul 20, 5:25 PM EDTSpecial Marine WarningDTX65 min
Jul 20, 5:25 PM EDTSevere Thunderstorm WarningDTXSaint Clair50 min
Jul 20, 5:53 PM EDTSpecial Weather StatementDTXMacomb, Saint Clair52 min

Nearby

Tornado Warnings in Michigan, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.